New Jersey, 2013

Flash Flood in New Jersey, May 23, 2013

May 23, 2013 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with heavy downpours ultimately caused flash flooding in eastern Morris County. Event precipitation totals averaged two to three inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with heavy downpours ultimately caused flash flooding in eastern Morris County. Event precipitation totals averaged two to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 3:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 23, 3:12 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
412 PM EDT THU MAY 23 2013

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT INTO FRIDAY. A
LOW PRESSURE SYSTEM WILL DEVELOP ON THE FRONT OFF THE NEW JERSEY
COAST FRIDAY AND SLOWLY MOVE NORTHEAST REACHING THE CANADIAN
MARITIMES ON MONDAY. HIGH PRESSURE WILL THEN BUILD EAST IN ITS
WAKE EARLY NEXT WEEK. A WARM FRONT IS FORECAST TO MOVE THROUGH THE
FORECAST AREA ON TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AT LATE DAY, SCATTERED SHOWERS AND A FEW T-STORMS WERE ONGOING
ACROSS THE FORECAST AREA, MAINLY FROM EASTERN PA INTO NORTHERN AND
CENTRAL NJ, WITH A FEW SHOWERS INTO THE DELMARVA. MOST OF THIS
ACTIVITY WAS AHEAD OF A LEE-SIDE TROUGH, AHEAD OF THE COLD FRONTAL
BOUNDARY WHICH EXTENDS BACK ACROSS WESTERN PA. WE HAVE MAINTAINED
THE MENTION OF T-STORMS WITH GUSTY WINDS AND HEAVY RAIN THROUGH THIS
EVENING ACROSS THE AREA, AS LAPS DATA SHOWS CAPE VALUES ABOVE 1000
J/KG AND MODEL DATA DEPICTS 0-6 KM BULK SHEAR VALUES AROUND 30 KTS.
IN ADDITION, PWAT VALUES ACROSS THE REGION ARE STILL FAIRLY HIGH,
ABOVE 1.5 INCHES FOR THE MOST PART, AND WE HAVE ALREADY HAD SOME
EFFICIENT RAIN PRODUCING SHWRS/STORMS ACROSS THE REGION DURING THE
DAY. WITH ANY HEAVIER SHWRS/STORMS THROUGH LATE EVENING, POOR
DRAINAGE AND URBAN FLOODING REMAINS A POSSIBILITY.

IT WILL REMAIN FAIRLY MILD THROUGH THE NIGHT, AS THE COLD FRONT WILL
NOT CROSS MUCH OF THE FORECAST AREA UNTIL THE EARLY MORNING OF
FRIDAY. WE USED A BLEND OF MAV/MET GUIDANCE WITH CONTINUITY FOR
MINIMUM TEMPERATURES, WITH LOWS MAINLY IN THE UPPER 50S WEST TO
LOWER 60S EAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
EARLY FRIDAY, A SURFACE COLD FRONT IS PROGGED TO BE JUST EAST OF OUR
FORECAST AREA, CONTINUING TO SLOWLY PROGRESS OFFSHORE THROUGH THE
DAY. MEANWHILE, A MID LEVEL LOW WILL BE DROPPING SOUTH ACROSS THE
REGION THROUGH THE COURSE OF THE DAY, AND WE HAVE KEPT CHANCE TO
LIKELY POPS FOR SHOWERS IN PLACE ACROSS THE FORECAST AREA. GUSTY
NORTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE REGION THROUGH
THE DAY, WITH GUSTS REACHING AROUND 25 MPH. COOLER AND DRIER AIR
WILL BE FILTERING IN ACROSS THE MID ATLANTIC, AND MAXIMUM
TEMPERATURES WILL BE NOTICEABLY COOLER THAN IN RECENT DAYS, WITH
HIGHS MAINLY FROM THE LOWER 60S FOR OUR NORTHWEST AREAS TO THE
MIDDLE AND UPPER 60S IN SOUTHERN NJ AND THE DELMARVA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE WILL MOVE SLOWLY NORTHEASTWARD AND AWAY FROM THE AREA
FRIDAY NIGHT INTO SATURDAY AS AN UPPER LEVEL TROF IS SLOW TO EXIT.
UNFORTUNATELY, THIS MEANS THAT SATURDAY, WHICH LOOKED LIKE A NICE
WX DAY EARLIER IN THE WEEK DOESN'T LOOK NEARLY AS NICE ATTM. THERE
WILL BE SHOWERS OVERNIGHT INTO SAT MRNG. THEN, CONDS WILL SLOWLY
IMPROVE AS THE DAY PROGRESSES. HOWEVER, THERE WILL STILL BE AN
ABUNDANCE OF CLOUDS AND DECENT NWLY FLOW UNTIL THE LOW CLEARS THE
AREA. THE BEST CHC OF PRECIP LOOKS TO BE OVER NERN AREAS.

HIGH PRESSURE WILL BUILD DOWN BEHIND THE DEPARTING LOW AND THIS
WILL KEEP A DECENT NWLY FLOW SAT NIGHT INTO SUN. HOWEVER, OVERALL
CONDS WILL CONTINUE TO IMPROVE AND CERTAINLY BY SUN THERE WILL BE
MORE SUNSHINE WHICH WILL CONTINUE INTO MON.

THE HIGH WILL MOVE EWD AND OFF THE CST BY TUE AS A WMFNT
APPROACHES AND THEN PASSES THRU THE REGION AND THEN A STRONG RIDGE
ALOFT BEGINS TO DEVELOP OVER THE AREA. POPS WILL BE INTRODUCED TO
THE FCST AROUND TUE INTO WED WITH THE WMFNT.

TEMPS WILL BE MUCH BELOW NRML SAT, IN SOME CASES 10 TO 15
DEGREES BELOW NRML....THEN TEMPS REBOUND A BIT ON SUN AND MON
BEFORE RISING TO ABV NRML VALUES BY WED.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY MVFR CONDITIONS ARE EXPECTED WITH SHWRS/STORMS EXPECTED TO
INCREASE IN COVERAGE THROUGH LATE DAY AND THIS EVENING. DURING THE
OVERNIGHT HOURS, PRIOR TO A COLD FRONTAL PASSAGE, WE EXPECT CEILINGS
TO LOWER TO IFR ACROSS MUCH OF THE AREA. WINDS WILL CONTINUE TO BE
MAINLY OUT OF THE SOUTH TO SOUTHWEST THROUGH THIS EVENING AND
TONIGHT.

FRIDAY...IFR CONDITIONS WILL LIKELY BEGIN THE DAY, WITH IMPROVEMENT
TO MVFR EXPECTED BY MID-MORNING. WINDS WILL BECOME NORTHWESTERLY,
FOLLOWING A COLD FRONT PASSAGE DURING THE EARLY MORNING OF FRIDAY.
NORTHWEST WINDS WILL BECOME GUSTY BY MID-MORNING, WITH GUSTS IN THE
20 TO 25 KNOT RANGE EXPECTED THEN THROUGH THE AFTERNOON TO EARLY
EVENING.

OUTLOOK...
FRI NIGHT THROUGH SAT...MVFR TO POSSIBLY IFR CONDITIONS DUE TO
CLOUDS AND SHOWERS. WORST CONDITIONS EXPECTED AT NORTHEASTERN
TERMINALS AND AIRPORTS. CONDITIONS COULD IMPROVE AS SATURDAY
CONTINUES. NORTH TO NORTHWEST WIND GUSTS COULD EXCEED 20 KTS. LOW
CONFIDENCE ON TIMING OF IMPROVING CONDS.

SAT NIGHT THRU MON...MOSTLY VFR. SOME GUSTY NORTHWEST WINDS
POSSIBLE ON SUNDAY. HIGH CONFIDENCE.

TUE...MAINLY VFR. LWR CIGS/VSBYS PSBL LATER IN THE DAY WITH WARM
FRONT AND RAIN.  MDT CONFIDENCE.

&&

.MARINE...
WITH AN APPROACHING COLD FRONT NEARING THE REGION THIS EVENING AND
TONIGHT, WE MAINTAIN A SMALL CRAFT ADVISORY FOR OUR COASTAL WATERS,
WITH WIND GUSTS IN THE 20 TO 25 KNOT RANGE AND SEAS AROUND 5 FEET.
FOLLOWING THE COLD FRONT PASSAGE DURING FRIDAY MORNING, WINDS WILL
TURN AND BECOME NORTHWESTERLY FOR OUR WATERS THROUGH FRIDAY. WIND
GUSTS WILL PICK UP INTO THE 25 TO 30 KNOT RANGE, WITH SEAS AROUND 5
TO 6 FEET FOR OUR COASTAL WATERS. IN ADDITION, WE HAVE RAISED A
SMALL CRAFT ADVISORY FOR DELAWARE BAY STARTING 18Z FRIDAY, AS WIND
GUSTS AND SEAS ARE EXPECTED TO REACH CRITERIA DURING FRIDAY
AFTERNOON.

OUTLOOK...
THE SCA FLAG HAS BEEN EXTENDED INTO SAT MRNG AND MAY
NEED TO BE EXTENDED FURTHER. ALSO, HAVE EXPANDED SCA TO INCLUDE
DEL BAY. WITH THE LOW OFF THE COAST AND STRONG HIGH PRESSURE
BUILDING IN, THERE WILL BE STRENGTHENING NWLY FLOW THRU SAT SEAS
WILL REMAIN ELEVATED AND THE WIND WILL HIT SCA AS WELL. SOME GUID
IS EVEN INDICATING GALE POTENTIAL ON SAT, BUT CONFIDENCE IS LOW
ENOUGH ON THAT ATTM THAT NO HEADLINES WERE ISSUED. AFTER ABOUT
SUNDAY MORNING. AFTER NO ADDITIONAL MARINE FLAGS ARE ANTICIPATED
THRU THE PD.

&&

.RIP CURRENTS...
THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ALONG THE COAST OF NEW JERSEY THROUGH THE EVENING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 2 PM FRIDAY TO 8 AM EDT SATURDAY FOR
     ANZ430-431.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...KLINE
SHORT TERM...KLINE
LONG TERM...NIERENBERG
AVIATION...KLINE/NIERENBERG
MARINE...KLINE/NIERENBERG
RIP CURRENTS...
Hazardous weather outlook, May 23, 3:13 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT THU MAY 23 2013

DEZ001-MDZ008-012-015-NJZ001-007>010-015-PAZ054-055-060>062-070-071-
101>106-242015-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
413 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE GREATEST SEVERE WEATHER THREAT IS DAMAGING WINDS.
SOME LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ019-020-NJZ012-013-016>023-027-242015-
KENT-INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-MIDDLESEX-
WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
413 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED. SOME THUNDERSTORMS
COULD PRODUCE LOCALLY GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-242015-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
413 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED. SOME THUNDERSTORMS
COULD PRODUCE LOCALLY GUSTY WINDS AND HEAVY RAINFALL. THERE IS
ALSO A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-242015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
413 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD PRODUCE LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WIND GUSTS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 1:09 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
209 PM EDT THU MAY 23 2013

PAZ060-061-231900-
BERKS PA-LEHIGH PA-
209 PM EDT THU MAY 23 2013

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF BERKS AND LEHIGH
COUNTIES...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF READING...MOVING NORTHEAST
AT 35 MPH. THIS STRONGER STORM IS EMBEDDED IN A LINE OF SHOWERS AND
THUNDERSTORMS. THE THUNDERSTORM WILL BE NEAR ALBURTIS AROUND 220
PM...CLAUSSVILLE...CLAUSSVILLE...ANCIENT OAKS...MACUNGIE AROUND 225
PM...EMMAUS AROUND 230 PM...COFFEETOWN...ALLENTOWN AROUND 235
PM...COPLAY AND HOKENDAUQUA AROUND 240 PM.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4072 7552 4052 7535 4039 7580 4049 7586

FORECASTER: GORSE
Special weather statement, May 23, 1:23 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
223 PM EDT THU MAY 23 2013

NJZ017>019-231900-
CAMDEN NJ-GLOUCESTER NJ-NORTHWESTERN BURLINGTON NJ-
223 PM EDT THU MAY 23 2013

...A SMALL CLUSTER OF THUNDERSTORMS WITH POTENTIALLY GUSTY WINDS
WILL AFFECT PORTIONS OF BURLINGTON...CAMDEN AND GLOUCESTER
COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS IN CENTRAL GLOUCESTER AND CAMDEN
COUNTIES...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL
BE NEAR MAGNOLIA...LAWNSIDE...TAVISTOCK...VOORHEES AROUND 225
PM...GREENTREE...GREENTREE...SPRINGDALE...SPRINGDALE AROUND 230
PM...MOUNT LAUREL AND MARLTON AROUND 235 PM.

RADAR DATA INDICATES THAT GUSTY WINDS UP TO 40 MPH MAY ACCOMPANY THE
LEADING EDGE OF THE RAIN ASSOCIATED WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4005 7496 3997 7469 3970 7503 3976 7516

FORECASTER: GORSE
Local storm report, May 23, 1:57 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             BUSHKILL TWP            40.79N  75.34W
05/23/2013  M0.25 INCH       NORTHAMPTON        PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1300081

BUNKER
Special weather statement, May 23, 2:03 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 PM EDT THU MAY 23 2013

NJZ001-007-PAZ055-062-231945-
MONROE PA-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
303 PM EDT THU MAY 23 2013

...A LINE OF EMBEDDED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
MONROE...NORTHAMPTON...SUSSEX AND WARREN COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS EMBEDDED WITHIN A LINE WHICH EXTENDED
FROM 7 MILES SOUTHEAST OF PORT JERVIS TO 16 MILES WEST OF NEWTON TO
5 MILES NORTHWEST OF EASTON...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR CRANDON LAKES...HARMONY...HARMONY AROUND
310 PM...ROXBURG...ROXBURG...BLAIRSTOWN AROUND 315 PM...FIVE
POINTS...FIVE POINTS...BELVIDERE AND BELVIDERE AROUND 320 PM.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE. PEA SIZE HAIL WILL OCCUR
WITH THE STRONGER STORMS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THE STRONGER STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4121 7437 4091 7473 4092 7475 4088 7481
      4085 7481 4079 7488 4070 7534 4099 7517
      4134 7464

FORECASTER: GORSE

The radar

The Philadelphia radar (KDIX), 100 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morris

When
May 23, 4:30 PM EST to 6:30 PM EST
Where
Morris County, Parsippany to Troy Hills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.850, -74.420

Thunderstorms with heavy downpours caused flash flooding in the eastern part of Morris County. A few roadways were covered with water and the East Ditch overflowed its banks. Elsewhere in Morris County, some poor drainage flooding occurred. Event precipitation totals included 2.91 inches in Parsippany, 2.75 inches in Randolph, 2.63 inches in Roxbury, 2.62 inches in Denville, 2.58 inches in Boonton and 2.46 inches in Hanover Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449779.